Speaking up about Parkinson's disease–related hallucinations
It is common for people living with Parkinson's disease (PD)–related hallucinations and delusions to remain silent about these symptoms and not report them to a healthcare provider. Proactively discussing the link between PD and the possibility of related hallucinations or delusions can help you and your healthcare provider identify and treat symptoms. See how our Doctor Discussion Guide may help.
Talking to your healthcare provider
A healthcare provider can help to identify PD-related hallucinations and delusions, monitor symptom progression, and offer ways to help manage any related challenges. Even still, many find it difficult to have this conversation.
Reasons to talk to your healthcare provider about PD-related hallucinations and delusions include:
They may get worse
PD-related hallucinations and delusions may get worse over time, and people who experience these symptoms may not have the ability to identify whether or not what they're experiencing is real
They can affect life
PD-related hallucinations and delusions can lead to increased caregiver distress, greater responsibility for caregivers, and even nursing home placement
Hallucinations and delusions may be more common than you think
Get more information about PD‑related hallucinations and delusions
IMPORTANT SAFETY INFORMATION and INDICATION
WARNING: INCREASED RISK OF DEATH IN ELDERLY PATIENTS WITH DEMENTIA–RELATED PSYCHOSIS
Medicines like NUPLAZID can raise the risk of death in elderly people who have lost touch with reality (psychosis) due to confusion and memory loss (dementia).
NUPLAZID is not approved for the treatment of patients with dementia-related psychosis unrelated to the hallucinations and delusions associated with Parkinson’s disease psychosis.
- Do not take NUPLAZID if you have had an allergic reaction to any of the ingredients in NUPLAZID. Allergic reactions have included rash, hives, swelling of the tongue, mouth, lips, or face, throat tightness, and shortness of breath.
NUPLAZID may cause serious side effects including:
QT Interval Prolongation: NUPLAZID may increase the risk of changes to your heart rhythm. This risk may increase if NUPLAZID is taken with certain other medications known to prolong the QT interval. Tell your healthcare provider about all the medicines you take or have recently taken.
Do not take NUPLAZID if you have certain heart conditions that change your heart rhythm. It is important to talk to your healthcare provider about this possible side effect. Call your healthcare provider if you feel a change in your heartbeat.
- Tell your healthcare provider about all the medicines you take. Other medicines may affect how NUPLAZID works. Some medicines should not be taken with NUPLAZID. Your healthcare provider can tell you if it is safe to take NUPLAZID with your other medicines. Do not start or stop any medicines while taking NUPLAZID without talking to your healthcare provider first.
- The common side effects of NUPLAZID include swelling in the legs or arms, nausea, confusion, hallucination, constipation, and changes to normal walking. These are not all the possible side effects of NUPLAZID. For more information, ask your healthcare provider about this medicine.
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit www.fda.gov/medwatch or call 1‑800‑FDA‑1088.
You can also call Acadia Pharmaceuticals Inc. at 1‑844‑4ACADIA (1‑844‑422‑2342).
NUPLAZID is a prescription medicine used to treat hallucinations and delusions associated with Parkinson’s disease psychosis.
Dosage and Administration
The recommended dose of NUPLAZID is one 34 mg capsule once per day, taken by mouth.
NUPLAZID is available as 34 mg capsules and 10 mg tablets.
Please read the full Prescribing Information, including Boxed WARNING.